Alert archive / New York / Flash Flood Warnings in 2008

Flash Flood Warning 6, NWS Albany, NY

July 5, 2008Dutchess County, New York

NWS Albany, NY issued this flash flood warning at Jul 5, 2008, 4:23 AM EDT for Dutchess County, New York. It was in force for 104 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2008, 4:23 AM EDT (08:23 UTC)
Expired
Jul 5, 2008, 6:07 AM EDT
In force
104 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

County Dutchess County, NY

The radar

The Albany radar (KENX), 85 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2008-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2008-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 050824
FFWALY
NYC027-051130-
/O.NEW.KALY.FF.W.0006.080705T0823Z-080705T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
423 AM EDT SAT JUL 5 2008

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...

* UNTIL 730 AM EDT

* AT 405 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING WAS LIKELY FROM A THUNDERSTORM OVER THE WARNED AREA.

* DOPPLER RADAR SHOWED THAT AN AREA OF HEAVY SHOWERS HAD PRODUCED UP
  TO THREE INCHES OF RAIN OVER CENTRAL DUTCHESS COUNTY IN AN AREA
  NEAR AND THE WEST AND SOUTHWEST OF CLINTON HOLLOW.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  STAATSBURG...DEWITT MILLS...PLEASANT PLAINS AND GRETNA.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA BY 600 AM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY EMAIL AT
ALB.STORMREPORT@NOAA.GOV.

LAT...LON 4191 7394 4191 7374 4172 7372 4172 7393

$$

GJM
1 follow-up statement
000 
WGUS71 KALY 051007
FFSALY

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
607 AM EDT SAT JUL 5 2008

NYC027-051017-
/O.CAN.KALY.FF.W.0006.000000T0000Z-080705T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DUTCHESS NY-
607 AM EDT SAT JUL 5 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL DUTCHESS
COUNTY...

RAIN HAS MOVED OUT OF THE WARNED AREA. 

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY EMAIL AT
ALB.STORMREPORT@NOAA.GOV.

LAT...LON 4191 7394 4191 7374 4172 7372 4172 7393

$$

GJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 4:18 AM EDT, 5 minutes earlier.

Area forecast discussion, Jul 5, 4:18 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
418 AM EDT SAT JUL 5 2008

.SYNOPSIS...
THE LISTENING AREA WILL BE BETWEEN HIGH PRESSURE TO THE NORTH AND A
STATIONARY FRONT JUST TO OUR SOUTH TODAY. THE MOST UNSETTLED WEATHER
WILL REMAIN SOUTH OF ALBANY...WITH MAINLY DRY PLEASANT WEATHER NORTH
OF ALBANY.  IF ANYTHING...THE FRONT WILL SLIP A LITTLE FURTHER SOUTH
TONIGHT BEFORE SLOWLY LIFTING BACK NORTH AS A WARM FRONT COME LATE
SUNDAY INTO SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN AREA OF SHOWERS...SOME WITH HEAVY RAIN...HAS DEVELOPED ACROSS OUR
EXTREME SOUTHERN AREAS (AROUND INTERSTATE 84)...IN THE WAKE OF A
SHORT WAVE THAT HAS ACTUALLY EXIT THE REGION. ANOTHER SURGE OF
SHOWERS IN HEADING NORTHEAST FROM CENTRAL PA TOWARD THE NY BORDER IN
ASSOCIATION WITH ANOTHER SHORT WAVE. IFR SATELLITE INDICATES COOLING
CLOUDS TOPS ALSO MOVING NORTHEAST. WILL HAVE TO KEEP AN EYE ON THESE
DEVELOPMENTS. THE 00Z MAV AND  EUROPEAN MODELS KEEP ANY MEASURABLE
SOUTH OF ALBANY TODAY WHILE THE NAM DOES BRING SOME QPF TO ALBANY
AND EVEN POINTS A LITTLE FURTHER NORTH. HOWEVER...NONE OF THE MODELS
APPEARS TO HAVE A HANDLE ON THIS LATEST SURGE OF MOISTURE
(ESPECIALLY THAT OVER NORTH CENTRAL PA).

OUR PRELIMINARY THINKING (NOT YET ETCHED IN STONE) DOES BRING A
SLIGHT CHANCE OF SHOWERS NORTH OF ALBANY...AND CHANCES FURTHER
SOUTH. WITH SOME MARGINAL INSTABILITY THIS AFTERNOON...WILL CONTINUE
THE IDEA OF THUNDER AS WELL. THE BEST CHANCE FOR A COMPLETELY DRY
DAY IS ACROSS THE NORTHERN RIM OF THE MOHAWK VALLEY AND ADIRONDACKS.

MORE CLOUD COVER WILL OFFSET WARMER H850 TEMPERATURES (REACHING
ABOUT +15C) OVER ALBANY BY LATE IN THE DAY. WE FORECAST TEMPERATURES
SIMILAR TO THOSE OF YESTERDAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
IF MODEL TRENDS ARE CORRECT...THE FRONT WILL ACTUALLY SAG A WEE BIT
FURTHER SOUTH TONIGHT AS ANOTHER WEAK BUBBLE OF HIGH PRESSURE BUILDS
TO OUR NORTH. THIS SHOULD SUPPRESS CONVECTIVE ACTIVITY SOMEWHAT AT
LEAST FROM ALBANY NORTHWARD. HOWEVER...ISOLATED TO CONVECTIVE
ACTIVITY COULD STILL WORK INTO OUR SOUTHERN AREAS SO WE WILL KEEP
POPS GOING IN THAT AREAS.

BY LATE SUNDAY...THE FRONT WILL FINALLY BEGIN TO MAKE ITS MOVE
NORTHWARD AS A DEEPER SHORT WAVE MOVES ALONG IT. CHANCE OF SHOWERS
AND THUNDERSTORMS INCREASE IN OUR NORTHERN ZONES. HOWEVER....THE
FRONT IS ALSO FORECAST TO WEAKEN AS WE BEGIN TO RIDGE ALOFT...AND
SURFACE BERMUDA HIGH BEGINS TO SWELL.

FOR NOW...FOLLOW THE GFS SOLUTION REGARDING THE SYNOPTIC MASS FIELD
AND EVEN QPF. AS IS OFTEN THE CASE WITH THESE TYPES OF
SCENARIOS...CONFIDENCE IN THIS PERIOD IS LOWER THAN NORMAL SINCE
SPECIFIC TIMING OF THE PASSING OF SHORT WAVES IS DIFFICULT AT BEST.
ALSO...WITH INCREASING PWATS THERE IS THE RISK OF LOCALIZED HEAVY
RAINFALL. MORE ABOUT THAT WILL FOLLOW IN OUR HYDRO DISCUSSION.

WENT WITH A BLEND OF ALL MODEL GUIDANCE REGARDING LOW AND HIGH
TEMPERATURES ALONG WITH SOME LOCAL TWEAKING.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
COMING SOON.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
MAINLY CLEAR AND CALM CONDITIONS AT KGFL WILL ALLOW FOR GOOD
RADIATIONAL COOLING WITH MAINLY IFR FOG FORECAST THROUGH ABOUT 11Z.
KALB WILL LIKELY ONLY GET TO MVFR FOG BETWEEN 08Z AND 11Z SINCE 05Z
OBSERVATION INDICATES IT IS STILL SEVERAL DEGREES AWAY FORM
SATURATION. AFTER 12Z...VFR CONDITIONS AT KGFL/KALB THROUGH THE END
OF THE TAF PERIOD...BUT IFR FOG WILL LIKELY RETURN TO KGFL AFTER
MIDNIGHT ON SUNDAY.

KPOU WILL HAVE PERSISTENT MVFR CIGS/VSBYS THROUGH LATE MORNING.
THERE IS ALSO THE POTENTIAL FOR IFR FOG...ESPECIALLY IF IT GETS HIT
BY ONE OF THE ISOLATED SHOWERS THAT HAVE FORMED IN THAT AREA. HAVE
FORECAST VCSH AT KPOU FOR THE ENTIRE TAF PERIOD (THROUGH 06Z SUNDAY)
...AND HAVE INCLUDED THE CB QUALIFIER FOR THIS AFTERNOON AND
EVENING...ALTHOUGH THERE COULD BE A RUMBLE OF THUNDER THIS MORNING
AS WELL. CIGS/VSBYS BECOME VFR THIS AFTERNOON...EVEN THOUGH HAZE
WILL KEEP VSBYS JUST BARELY VFR. AFTER 02Z...MVFR VSBYS DUE TO
FOG.

SURFACE WINDS WILL BE LIGHT AND VARIABLE AT ALL THREE SITES THROUGH
THE PERIOD.

OUTLOOK...
LATE SAT NIGHT...VFR TO IFR DUE TO PATCHY DENSE FOG. SUNDAY THRU
WED...VFR/MVFR...CHC SHRA/TSRA...MAINLY PM AND EVENING.

&&

.FIRE WEATHER...
EXPECT UNSETTLED WEATHER AT TIMES TO THE SOUTH OF ALBANY...AS
DISTURBANCES RIPPLE ALONG A STATIONARY FRONT FOUND FURTHER SOUTH
TODAY AND TONIGHT. ON SUNDAY...AS THE FRONT BEGINS TO LIFT...THE
THREAT OF SHOWERS AND THUNDERSTORMS WILL DRIFT NORTH.

RH VALUES WILL BE REMAIN HIGHER THAN YESTERDAY...ONLY DROPPING INTO
THE 60S IN OUR SOUTHERN AREAS...50S LOCALLY...AS 35-40 ACROSS THE
ADIRONDACKS. FULL RECOVERY EXPECTED TONIGHT WITH EITHER DEW OR
WETTING FROM SHOWERS FURTHER SOUTH. RH VALUES TOMORROW BE SIMILAR TO
THOSE OF TODAY...EXCEPT A BIT HIGHER NORTH.

THE WIND LOOKS TO REMAIN FAIRLY LIGHT THROUGH THE PERIOD. A
NORTHEAST WIND 5-10 MPH FOUND OVER NORTHERN AREAS...WHILE THE WIND
WILL BE MORE EASTERLY AT SIMILAR SPEED FURTHER SOUTH. LIGHT AND
VARIABLE WIND TONIGHT FOLLOWED A MORE SOUTHERLY WIND 5-10 MPH ON
SUNDAY.

INCREASINGLY WARM AND HUMID WEATHER CAN BE EXPECTED THROUGH EARLY
NEXT WEEK. THE THREAT OF SHOWERS AND THUNDERSTORMS WILL BE LOW...BUT
CANNOT BE RULED OUT ESPECIALLY IN THE AFTERNOON AND EVENING.
&&

.HYDROLOGY...
NO MAJOR HYDROLOGICAL CONCERNS ARE EXPECTED THROUGHOUT THE PERIOD.
HOWEVER...HAVING SAID THAT...WE HAVE ISSUED A FFW FOR WEST CENTRAL
DUTCHESS COUNTY AS A NEARLY STATIONARY EFFICIENT CORE DUMPING SHOWER
(NO LIGHTNING AS OF YET) HAS PRODUCED AN ESTIMATED THREE INCHES OR
MORE OF RAINFALL. LOCALIZED HEAVY RAIN WILL BE CERTAINLY A THREAT
NOT ONLY TODAY...BUT THROUGH THE NEXT SEVERAL DAYS AS UPPER LEVEL
WINDS REMAIN LIGHT AND PWATS INCREASE TO WELL OVER AN INCH. WE DO
NOT EXPECT ENOUGH WIDESPREAD HEAVY RAINFALL TO IMPACT OVERALL WATER
SHEDS...BUT ANY HEAVY SHOWER OR THUNDERSTORM COULD PRODUCE LOCALIZED
SHARP RISES IN SMALLER CREEKS AS WELL AS PONDING OF WATER ON ROADS
AND AREAS OF POOR DRAINAGE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV
LONG TERM...MAGLARAS
AVIATION...MAGLARAS
FIRE WEATHER...HWJIV
HYDROLOGY...HWJIV
Hazardous weather outlook, Jul 4, 4:51 PM EDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
451 PM EDT FRI JUL 4 2008

MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-
051100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
451 PM EDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...EAST
CENTRAL NEW YORK...EXCLUDING DUTCHESS AND ULSTER COUNTIES...AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS SATURDAY NIGHT THROUGH
THURSDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-NYZ063>066-051100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
451 PM EDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND
DUTCHESS AND ULSTER COUNTIES OF EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS SATURDAY THROUGH
THURSDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:45 AM EDTAreal Flood AdvisoryALYDutchess2 hr

Nearby

Flash Flood Warnings in New York, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.